MAUDE Adverse Event Report: MEDTRONIC NAVIGATION, INC. (LOUISVILLE) CLAMP, SPINOUS PROCESS TALL; ORTHOPEDIC STEREOTAXIC INSTRUMENT

MEDTRONIC NAVIGATION, INC. (LOUISVILLE) CLAMP, SPINOUS PROCESS TALL; ORTHOPEDIC STEREOTAXIC INSTRUMENT
Catalog Number 9734715
Medical Device Problem Codes Device Inoperable (1663); Material Deformation (2976)
Health Effect - Clinical Codes Spinal Column Injury (2081); Tissue Damage (2104); No Consequences Or Impact To Patient (2199); Iatrogenic Source (2498)
Date of Event 08/24/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device lot number not available.Device manufacturing date is dependent on lot number, therefore, unavailable.Return requested.Replacement spinous process tall clamp shipped to site 08/25/2016.Suspect spinous process tall clamp was reported to have been shipped back to manufacturer for analysis, however, was lost in transit.No parts will be received by manufacturer for analysis.No further issues have been reported.
 
Event or Problem Description
A medtronic representative reported that, at the end of a spine procedure, the surgeon could not remove the tall spinous process clamp from the patient.The nut used to tighten the clamp was immovable.The surgeon removed the patient's spinous process in order to release the clamp.The surgeon completed the procedure with the use of the navigation system.There was no delay of therapy.There was no impact on patient outcome.
 
Additional Manufacturer Narrative
As previously reported on initial report, the patient's spinous process was removed to remove the clamp.Adverse event and type of reportable event and patient codes updated to reflect patient event.
 
Additional Manufacturer Narrative
Correction: udi provided.Additional information: although a specific cause of the reported incident was unconfirmed as the part was not received to the manufacturer, an investigation into returned parts with similar reported malfunctions was completed via capa investigations.The capa investigations found that the spine clamp issue occurs when the user applies torque to the clamp screw that is greater than the weld strength to the captive clamp washer.Excess torque can force the washer to dislodge.Once the washer is dislodged, the clamp screw can be fully disengaged from the instrument.If the washer is disengaged, but the clamp screw is threaded into the instrument, the clamp screw will function for spine clamp application to the spinous process, but the lack of a washer will prevent the clamp from opening.Based on the results of the tests, it can be concluded that the root cause of the failure occurs when the spine clamp¿s drive mechanism is opened by the user to the design travel limits, and then the clamp screw is further torqued by the user in an attempt to open beyond the travel limits and a torque of greater than or equal to 2.72nm is applied.A modified design of the spine clamp was created to help prevent the user from applying excessive torque to the clamp washer when fully open.This prohibits the washer from breaking free of the clamp screw, preventing the clamp from demonstrating the failure mode discovered in the reported incident.

Brand Name
CLAMP, SPINOUS PROCESS TALL
Common Device Name
ORTHOPEDIC STEREOTAXIC INSTRUMENT
Manufacturer (Section D)
MEDTRONIC NAVIGATION, INC. (LOUISVILLE)
826 coal creek circle
louisville CO 80027
MDR Report Key5970206
Report Number1723170-2016-02345
Device Sequence Number391479
Product Code OLO
UDI-Device Identifier00643169540453
UDI-Public00643169540453
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K131425
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Medical Equipment Company Technician/Representative
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 03/23/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Catalogue Number9734715
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 08/24/2016
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Initial Report FDA Received Date09/22/2016
Supplement Report FDA Received Date10/19/2016
02/23/2017
03/23/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age60 YR
Patient Weight113